Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 27, 2018, 9:15 PM EDT for 5 counties in Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 9:15 PM EDT (01:15 UTC)
- Expired
- May 28, 2018, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:10 PM EDT | FLASH FLOOD | 4 Nw Stonewall, VA | BECK CREEK ROAD AND TENT MOUNTAIN FARM ROAD FLOODED AND CLOSED. HIGH WATER ALSO REPORTED ON RIVER ROAD, ON THE VERGE OF BEING CLOSED AS WELL. ONE RESCUE OF A GENTLEMAN FROM HIS HOME ON BECK CREEK ROAD AS THE WATER WAS RISING AROUND HIS HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WGUS51 KRNK 280115
FFWRNK
VAC009-011-019-031-680-280415-
/O.NEW.KRNK.FF.W.0034.180528T0115Z-180528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
915 PM EDT SUN MAY 27 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northwestern Appomattox County in central Virginia...
North central Campbell County in central Virginia...
Southeastern Amherst County in central Virginia...
East central Bedford County in south central Virginia...
The City of Lynchburg in central Virginia...
* Until 1215 AM EDT
* At 909 PM EDT, Doppler radar indicated an increasing line of
thunderstorms with very heavy rainfall extending from Goode to
Lynchburg to Riverville. Up to two inches of rain have already
fallen in several locations, including parts of Lynchburg and much
of Appomattox County from Stonewall to Tower Hill. Flash flooding
is imminent.
* Some locations that will experience flooding include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Goode.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
This includes The following Location Liberty University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3727 7942 3741 7949 3759 7892 3754 7890
3755 7888 3755 7887 3754 7887 3754 7886
3745 7881
$$
RAB2 follow-up statements
691
WGUS71 KRNK 280327
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1127 PM EDT SUN MAY 27 2018
VAC009-011-019-031-680-280415-
/O.CON.KRNK.FF.W.0034.000000T0000Z-180528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Campbell VA-Amherst VA-Bedford VA-City of Lynchburg VA-
1127 PM EDT SUN MAY 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
NORTHWESTERN APPOMATTOX...NORTH CENTRAL CAMPBELL...SOUTHEASTERN
AMHERST...AND EAST CENTRAL BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG...
At 1124 PM EDT, Although Doppler Radar indicates that rainfall is
diminishing within the warned area, rainfall of 1.5 to 3 inches fell
across many parts of the warned area during the past few hours.
Flash flooding was reported in parts of southern Amherst county in
the Madison Heights area, where at two roads are closed and there
was one evacuation.
Excessive rainfall over the warned area may result mud slides along
hill sides and near other steep terrain. Mud slides can consist of
rock, mud, vegetation and other loose materials.
Some locations that may experience flooding include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Goode.
This includes The following Location Liberty University.
This includes the following streams and drainages...
Higginbotham Creek...
Chestnut Branch...
Sycamore Creek...
Ivy Creek...
and Widemouth Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3727 7942 3741 7949 3759 7892 3754 7890
3755 7888 3755 7887 3754 7887 3754 7886
3745 7881
$$
RAB516
WGUS71 KRNK 280420
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1220 AM EDT MON MAY 28 2018
VAC009-011-019-031-680-280429-
/O.EXP.KRNK.FF.W.0034.000000T0000Z-180528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Campbell VA-Amherst VA-Bedford VA-City of Lynchburg VA-
1220 AM EDT MON MAY 28 2018
...THE FLASH FLOOD WARNING FOR
NORTHWESTERN APPOMATTOX...NORTH CENTRAL CAMPBELL...SOUTHEASTERN
AMHERST...AND EAST CENTRAL BEDFORD COUNTIES AND THE CITY OF LYNCHBURG
HAS EXPIRED...
The heavy rain has ended, thus the Flash Flood Warning has expired.
This will be replaced with a Flood Warning for a few more hours to
account for general mostly minor flooding that is still ongoing
across parts of the warned area. Please continue to heed any
remaining road closures as some roads in the area were closed
earlier.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3727 7942 3741 7949 3759 7892 3754 7890
3755 7888 3755 7887 3754 7887 3754 7886
3745 7881
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:31 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 27, 7:31 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 731 PM EDT Sun May 27 2018 .SYNOPSIS... High pressure centered offshore will maintain a moist southerly flow of air into the region for the next several days. Subtropical Storm Alberto moving into the Gulf of Mexico this weekend will move ashore and into the lower Mississippi Valley early in the week. Tropical moisture will stream north into the region making for very rain efficient showers and thunderstorms. && .NEAR TERM /THROUGH MONDAY/... As of 655 PM EDT Sunday... The forecast through the evening hours has been updated to reflect a decreased chance of precipitation across the southern half of the region. The bulk of the precipitation will be situated along and north of Route 460 through midnight. After midnight, we are expecting a return of precipitation to the southern half of the region, especially as we approach daybreak Monday. As of 340 PM EDT Sunday... Scattered showers and thunderstorms have formed in the moist unstable air across our region with the better coverage across the higher terrain and along the Blue Ridge. Ample insolation has allowed MLCAPE values to climb to around 1500 to 3000 J/KG. The combination of upper trough over the northern Mid-Atlantic and tropical moisture streaming north from the Gulf of Mexico has resulted in a convergence axis along or north of our CWA border. With healthy PWATS, these storms will be very rain efficient rain producers. The HRRR and HiresW-ARW-East indicated that the greatest convection concentration will occur cross the northern half of our forecast area. The NAM and RAP generates precipitation across the entire forecast area. The GFS and ECMWF showers widespread storms with the heaviest north of our forecast area. The excessive rain fall had marginal potential across the entire forecast area with slight chance to our northeast across Washington area. We will need to watch for flooding issues across entire forecast area with deeper convection or training. The good news is that the storm motion is faster today around 15 knots compared to yesterday. One weak spots will be Tazewell county where some rain gages reporting 2-3 inch amounts Saturday. Attm will hold off on a Flash Flood Watch. Prefer to see where convergence boundaries will line-up and target those areas of high confidence as opposed to blanketing a larger piece of real estate. Low temperatures tonight will range from the upper 50s in the mountains to the mid 60s in the piedmont. Refer to the latest advisories from NHC on Alberto for track and its movement. Alberto comes ashore Monday morning and continues moving northward into southern Alabama by Monday evening. The flooding potential for Monday will depend on how much rainfall is accumulated from several days of locally heavy tropical rainfall and where the deeper convection forms. The greatest chances for showers and thunderstorms Monday will occur across southern portions of the forecast area. Decided to mention the rain could be heavy at times in the south. The Day Two excessive rainfall showed a sharp gradient with a slight chance to our south across North Carolina. Both the GFS and ECMWF showed richer moisture try to push into the southern edge of our forecast area before translating east to the coast. High temperatures on Monday will vary for around 70 degrees in the mountains to the upper 70s in the east. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Sunday... NHC forecasts bring Alberto ashore Monday morning and continues the center on a NNW track into southern Alabama by Monday evening while weakening the system to a tropical depression by Tuesday morning over north central Alabama. Forward speed then increases as the NNW track continues with the depression in southern Indiana by Wednesday morning and Michigan by Thursday morning. Our forecast area will remain in deep southerly flow through this entire period with extremely high moisture for late May. The 12z/27 RNK sounding PWAT of 1.42 inches is near 'all-time' high for the date (1995-2014 SPC climatology) and chances are very good that this type of moisture remains over the region for next few days and beyond. As mentioned in previous discussions the forecast NAEFS anomalies for PWAT are 2 to 2.5 standard deviations above normal through much of the week. Bottom line is any showers that develop are will be efficient rain producers and storms that lingers over a particular location or small basin more than about 1-2 hours are liable to produce minor flooding and 2-3 hours could initiate flash flooding. Day 3 Excessive rainfall outlook from WPC shows Slight Risk (10-20 percent chance)for exceeding flash flood guidance 12z Tuesday through 12z Wednesday. This does not provide much confidence in issuing a Flash Flood Watch given the lack of focus and the shotgun pattern of flash flood guidance (FFG) in place across our region. 3-hour FFG ranges generally from 1.5 to 3.0 inches with the lower guidance mainly in the mountains. Will hold off on a Flood/Flash Watch as the pattern is too diffuse in terms of timing and location. A short-fused Watch targeted to developing organized convection may make more sense than what could be a 3-day (or longer) Watch. As Alberto lifts into the Tennessee Valley late Tuesday into Wednesday a Marginal Risk for Severe will exist with the possibility for isolated tornadoes in the northeast quadrant of the weakening system as well. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 300 PM EDT Sunday... A generally wet pattern is expected to continue late week into next weekend as the remains of Alberto lift northward into the northern Great Lakes. But then the forecast becomes interesting as 12z/27 GFS shows intense upper low over the western North Atlantic blocked by ridging south of Greenland. This forces the upper low over the Great Lakes back to the southeast with a broad area of low pressure over the Mid-Atlantic that deepens with time over VA/NC area providing continued chances for rainfall. The 00z/27 ECMWF shows similar longwave pattern with the Greenland block but develops surface low pressure somewhat further north and east, while 12z/27 CMC closer to GFS. Obviously pattern details cannot be descried with any real confidence at this range but the pattern certainly fits the definition of 'unsettled' through the extended period. Used mainly Super blend for the grids during this time frame. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 730 PM EDT Sunday... Showers and a few thunderstorms have been come concentrated across the northern half of the forecast region. Conditions are primarily VFR except under the heavier showers/storms. As the night progresses, look for fog to develop with visibility's trending IFR/MVFR. Visibilities will improve to VFR around or a little after 13Z/9AM Monday. Precipitation will return to the region from the south on Monday as moisture streams north on the east side of Alberto. Winds will be calm or light and variable through the period. Medium confidence in ceilings, visibilities and winds during the taf period. .Extended Aviation Discussion... Wet pattern anticipated through the upcoming week with periods of at least diurnally driven sub-VFR conditions associated with deep convection. Moist low level southerly winds will also favor lower layers of cloudiness at night, especially along the spine of the Appalachians with potential for both MVFR Cigs and early morning MVFR visibilities from mist/haze. The tropical system over the Gulf of Mexico may begin to impact the region mid-week. The unsettled weather with showers and thunderstorms may continue into the end of the week. && .HYDROLOGY... As of 315 PM Sunday... Significant focus in hydro concerns as discussed in portion of the Near, Short and Long term discussions above. Alberto and associated effects will be with us through the upcoming week in one form or another. The question of Flood or Flash Flood Watches will be with us during much of this time period as mentioned earlier but the notion of holding onto what could be a very long-fused Watch seems almost counter to producing real awareness of any flood threat. There may be opportunities for more short-fused Flash Flood Watches tied to a more discernible threat such as banded features or persistent clusters of storms. That said, the ground is fairly saturated in many places but as noted above very erratic coverage. River flooding cannot be discounted especially on smaller fast- reacting streams such as the upper Roanoke, Watauga, or even something like Mason Creek. All basins will have to be monitored closely. The latest MMEFS ensembles, mostly from 00z/27 or 06z/27 are painting some a somewhat less robust response on the bigger rivers than the previous set of runs with minor to moderate flooding generally in the 30 percent or less chance in most large river basins. The experience with MMEFS has been that is tends to overdo the probabilities of reaching high stages at these extended forecast time periods. Still, the Dan River basin once again under the highest threat for flooding but that would be a late week time frame. && .EQUIPMENT... NOAA Weather Radio, All Hazards, WZ2500 at Wytheville, VA, broadcasting on a frequency of 162.45 mHz has been fixed. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/PM NEAR TERM...DS/KK SHORT TERM...PC LONG TERM...PC AVIATION...DS/KK/PM HYDROLOGY...PC EQUIPMENT...DS
Hazardous weather outlook, May 27, 3:48 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 348 PM EDT Sun May 27 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-282000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 348 PM EDT Sun May 27 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Localized excessive rainfall is possible this afternoon and evening. Rainfall which exceeds 2 inches in an hour may cause flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms will be very rain efficient this week with the potential for small stream and poor drainage flooding. In addition, the tropical system emanating from the Eastern Gulf of Mexico may have impacts with respect to rainfall amounts and potential flooding Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 7:15 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 1 SE HIX 37.71N 80.81W
05/27/2018 SUMMERS WV 911 CALL CENTER
JUDSON ROAD NEAR TALCOTT COMPLETELY CAVED IN WITH
NEARLY 30 FEET OF WATER OVER IT.
&&
EVENT NUMBER RNK1801324
RABLocal storm report, May 27, 7:16 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD CAVE SPRING 37.22N 80.01W
05/27/2018 ROANOKE VA BROADCAST MEDIA
MULTIPLE REPORTS OF FLASH FLOODING, ROADS CLOSED OR
WASHED AWAY, HOUSES FLOODED, ECT. MOST REPORTS OCCURRED
BETWEEN AT 330 PM THROUGH 600 PM.
&&
JRUCKMANLocal storm report, May 27, 7:33 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 1 SE HIX 37.71N 80.81W
05/27/2018 SUMMERS WV 911 CALL CENTER
JUDSON ROAD NEAR TALCOTT COMPLETELY CAVED IN WITH WATER
FLOWING OVER THE ROAD.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER RNK1801324
RABLocal storm report, May 27, 8:01 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD 5 SSE MATOAKA 37.36N 81.20W
05/27/2018 MERCER WV TRAINED SPOTTER
CULVERTS UNDERNEATH THE ROAD ARE BEING OVERTOPPED
&&
JRUCKMANSpecial weather statement, May 27, 8:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
827 PM EDT SUN MAY 27 2018
NCZ001>003-018-019-280130-
Surry-Ashe-Wilkes-Watauga-Alleghany-
827 PM EDT SUN MAY 27 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...WEST CENTRAL SURRY...NORTHERN WILKES...WATAUGA AND
CENTRAL ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...
Until 930 PM EDT
At 825 PM EDT, strong thunderstorms were developing from near Boone
to Elkin...drifting slowly north northwest.
Pea size hail is possible with these storms. Very heavy rainfall can
be expected with these storms resulting in minor flooding in the
areas of heaviest rainfall.
Locations impacted include...
Boone...
Sparta...
Jefferson...
West Jefferson...
and Traphill.
This includes The following Location Appalachian State University.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3634 8174 3633 8171 3635 8172 3657 8125
3657 8101 3633 8080 3613 8182 3614 8182
3630 8183
TIME...MOT...LOC 0025Z 000DEG 0KT 3624 8128
RABSpecial weather statement, May 27, 8:52 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
852 PM EDT SUN MAY 27 2018
VAZ010-011-013-014-022-034-035-045>047-280145-
Giles-Pulaski-Bland-Buckingham-Montgomery-Amherst-Campbell-Roanoke-
Bedford-Appomattox-
852 PM EDT SUN MAY 27 2018
...STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...PULASKI...GILES...CAMPBELL...BUCKINGHAM...ROANOKE...
BLAND...BEDFORD...AMHERST AND MONTGOMERY COUNTIES...THE CITY OF
SALEM...THE CITY OF RADFORD...THE CITY OF LYNCHBURG AND THE CITY OF
ROANOKE Until 945 PM EDT...
At 848 PM EDT, radar indicated a broken line of strong thunderstorms
with very heavy rainfall extending along a line from Bland, to
Dublin, to Radford, to Roanoke, to Lynchburg, to Buckingham.
Movement was east at 15 mph.
The greatest concern with these storms will be localized very heavy
rainfall, especially some of which will occur in the same areas that
have already seen several inches of rain today, such as Roanoke and
Lynchburg. Pea size hail is possible with the stronger storms.
Locations impacted include...
Roanoke...
Lynchburg...
Blacksburg...
Salem...
and Christiansburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3734 7846 3702 7891 3713 7925 3706 7949
3701 7948 3723 7979 3688 8074 3707 8091
3695 8138 3703 8146 3743 8086 3748 8051
3732 8043 3742 8007 3731 7985 3781 7923
3754 7884 3780 7849 3769 7824
TIME...MOT...LOC 0048Z 266DEG 12KT 3749 7881 3725 7965 3709 8016 3711
8069 3725 8099
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:52 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Bland, Buckingham, Campbell and 8 more | 53 min |
| May 27, 9:52 PM EDT | Areal Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 6 hr |
| May 28, 12:23 AM EDT | Areal Flood Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 3 hr |
| May 28, 1:11 PM EDT | Special Weather Statement | RNK | Bedford | 34 min |
| May 28, 3:13 PM EDT | Flash Flood Watch | RNK | Amherst, Appomattox, Bedford, Bland, Botetourt, Buckingham and 27 more | 3 days |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.